Hail, Custer
- When
- July 11, 2:49 PM MST
- Where
- Custer County, 3.69 mi ESE of Folsom
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.796, -102.804
A severe thunderstorm developed southeast of Rapid City and tracked southeastward across northeastern Custer County, southeastern Pennington County, and northern Oglala Lakota County. Wind gusts to 70 mph and small hail accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed southeast of Rapid City and tracked southeastward across northeastern Custer County, southeastern Pennington County, and northern Oglala Lakota County. Wind gusts to 70 mph and small hail accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 12:46 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 146 PM MDT Tue Jul 11 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 133 PM MDT Tue Jul 11 2017 Upper level analysis has mainly zonal flow across the northern Rockies and northern Plains. Skies are clear with the exception of some cumulus development and towering cumulus over the Black Hills. At the surface, low pressure was located across southwest Manitoba, with a cold front running south through central ND and western SD. Temperatures at 2PM across the forecast area are in the mid 80s to upper 90s, and winds are breezy northwest behind the front, and breezy west to southwest ahead. Tonight into Wednesday...There will be a better chance for showers and a few storms tonight and early Wednesday as the next disturbance passes over the area. With instability relatively low across much of the the area overnight, shower activity should be on the light side. Wednesday will be a little cooler behind the front, with highs in the mid 80s to lower 90s. After morning shower activity tapers off, there will be a chance for afternoon and evening thunderstorms across much of the area. A few storms could be on the strong side, with gusty winds and hail, especially across the Black Hills and adjacent plains. The rest of the week and the weekend look to be on the drier side, with mostly isolated thunderstorm activity expected at times, especially over the Black Hills. The heat will return as the ridge and high pressure rebuild over the intermountain west and the Rockies. Highs will be back in the 90s to around 100 from Thursday through the weekend, with triple digit highs a good possibility across much of the plains early next week. .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 133 PM MDT Tue Jul 11 2017 VFR conditions will prevail through much of the period. Another impulse will bring SCT-ISOLD TS to the area this evening and overnight. Gusty winds can be expected in/near any TS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 7 PM CDT this evening for SDZ049. WY...None. && DISCUSSION...15 AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 533 AM MDT Tue Jul 11 2017 SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ054>058-071- 121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 533 AM MDT Tue Jul 11 2017 /633 AM CDT Tue Jul 11 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Hot temperatures will continue with highs in the 90s to around 100. The grassland fire danger index will reach the high to very high categories this afternoon on the South Dakota Plains. Isolated thunderstorms will be possible mainly this evening and overnight. Strong winds will be the main threat from thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times. Isolated strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-121300- Tripp- 633 AM CDT Tue Jul 11 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight A heat advisory is in effect today as heat indices of 100 to 103 are expected this afternoon. The grassland fire danger index will reach the high category this afternoon. Isolated thunderstorms will be possible mainly tonight. Strong winds will be the main threat from thunderstorms .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and mainly dry weather will continue. Isolated thunderstorms are possible at times. Isolated strong to severe storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 324 PM MDT TUE JUL 11 2017 SDZ030-031-042-112215- Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD- 324 PM MDT TUE JUL 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...NORTH CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near Thompson Butte, or 19 miles southeast of Rapid City, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scenic, Folsom, northwestern Badlands National Park, Sheep Mountain Table, Thompson Butte and Railroad Buttes. LAT...LON 4361 10257 4384 10309 4396 10304 4385 10240 TIME...MOT...LOC 2124Z 290DEG 18KT 4387 10299 Calderon
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 3 NNE BLACKHAWK 44.19N 103.29W
07/11/2017 E1.25 INCH MEADE SD TRAINED SPOTTER
JUST UNDER GOLF BALL SIZED HAIL
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 NNE BOX ELDER 44.14N 103.06W
07/11/2017 E0.75 INCH PENNINGTON SD PUBLIC
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 7 NNE ELLSWORTH AFB 44.23N 103.04W
07/11/2017 E1.00 INCH MEADE SD NWS EMPLOYEE
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BLACKHAWK 44.15N 103.31W
07/11/2017 E0.75 INCH MEADE SD PUBLIC
&&
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
342 PM MDT TUE JUL 11 2017
SDZ026-031-072-073-112215-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
342 PM MDT TUE JUL 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 415 PM MDT...
At 342 PM MDT, trained weather spotters reported a strong
thunderstorm over Rapid City, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, and Rapid City Airport.
This Includes Interstate 90 in South Dakota between Mile Markers 51
and 67.
LAT...LON 4407 10335 4408 10336 4412 10337 4418 10335
4420 10303 4399 10308
TIME...MOT...LOC 2142Z 278DEG 20KT 4412 10327
EaganThe Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
The spotter estimated wind gusts near 70 mph.
Wind gusts were estimated at 70 mph.
Wind gusts were estimated at 60 mph.
The public estimated wind gusts at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700033, 700034, 700035, 700036, 700037.